To prospectively determine the nature and rate of adverse drug reactions (ADRs) in children on antiepileptic drugs (AEDs) and to prospectively evaluate the effect of AEDs on behaviour. A single centre prospective observational study. Children (<18 years old) receiving one or more AEDs for epilepsy, at each clinically determined follow-up visit. Primary outcome was adverse reactions of AEDs. Behavioural and cognitive functions were secondary outcomes. 180 children were recruited. Sodium valproate and carbamazepine were the most frequently used AEDs. A total of 114 ADRs were recorded in 56 of these children (31%). 135 children (75%) were on monotherapy. 27 of the 45 children (60%) on polytherapy had ADRs; while 29 (21%) of those on monotherapy had ADRs. The risk of ADRs was significantly lower in patients receiving monotherapy than polytherapy (RR: 0.61, 95% CI 0.47 to 0.79, p<0.0001). Behavioural problems and somnolence were the most common ADRs. 23 children had to discontinue their AED due to an ADR. Behavioural problems and somnolence were the most common ADRs. Polytherapy significantly increases the likelihood of ADRs in children. EudraCT (2007-000565-37). Published by the BMJ Publishing Group Limited. For permission to use (where not already granted under a licence) please go to http://group.bmj.com/group/rights-licensing/permissions.